Discussions By Condition: I cannot get a diagnosis.

tongue swelling

Posted In: I cannot get a diagnosis. 2 Replies
  • Posted By: barnyardbubba
  • September 2, 2007
  • 10:31 AM

For five months after having a severe reaction to a Sulfa drug for a spider bite I have been experiencing daily tongue swelling. Two months ago my cheeks, chin, eyelids, and lips have also begun to swell. My entire face will swell or it will swell on one side of my face then as facial swelling decreases tongue swelling increases. In some instances my tongue will swell then will administer 100 mg of Bendryl sq. and/or Epinephrine then as my tongue deflates from swelling my cheeks, chin, face, and lips swell again. In severe cases my ankles will swell and skin looks dry and very scale like. On good days I have minimal lip and face and/or tongue swelling. The only other symptoms that accompany these swelling episodes is constant diarrhea with minimal cramping. Diarrhea is mucous like with long strands and some floating layers of watery stool. I have had an endoscope and colonoscopy that revealed all healthy. Hormones and thyroid is good. Hereditary angioedema has been ruled out. Minimal allergies that does not account for all swelling episodes. Cannot take steroids, rare sensitivity that exacerbates swelling symptoms. Meds that help symptoms: Pepcid, Zrytec, Benedryl, and Epinephrine; but, do not eliminate swelling and diarrhea symptoms. My symptoms remain a mystery. Any medical guidance would be deeply appreciated.

Reply Flag this Discussion

2 Replies:

  • Wow you have been thru it. I know that with severe drug reactions they can go on for a long time but didn't think 5 months. We had a patient that was home visiting her parents from another state and it had been a month since she had had a reaction to PCN....doc ended up having to put her in hospital overnight to watch her.As for the floating stools, etc you say they accompany the episodes but have you had them before? the diarrhea? stomach bloating before? Those all are symptoms of IBS and stress of the swelling episodes could be causing the chain reaction to IBS...stress plays a big part in that. Just a thought. I know it does with my IBS. You need to talk to a gastro doctor about the new meds for that. I have some of all of them and have to adapt which one to take according to what symptom is happening at the time. Good luck and getting this resolved soon.
    agypsygrl 79 Replies
    • September 2, 2007
    • 02:41 PM
    • 0
    Flag this Response
  • Look up idiopathic angioedema. Intestinal problems also occur. Have you tried calcium channel blockers? Conditions masquerading as angioedema 11 are varied and physicians handling angioedema must be aware of the following systemic disorders: fluid overload, trauma, systemic capillary permeability syndrome, 105,106 venous obstruction (eg, facial edema caused by superior venal caval syndrome), contact dermatitis, serum sickness, parotid gland obstruction, infection, myxedema, chronic inflammatory disease of autoimmune origin such as dermatomyosistis, malignancies, lymphedema, chronic granulomatosis and/or infiltrative diseases such as sarcoidosis, amyloidosis and granulomatous angioedema involving the lips and perioral regions (ie, Melkersson-Rosenthal syndrome 107). Psychogenic pseudo-angioedema should also be considered in the differential diagnosis. 108,109
    rad-skw 1,605 Replies
    • September 3, 2007
    • 11:30 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?